You’re an educated consumer. You read the labels of the over-the-counter medications you buy, just like the medical professionals tell you to do.
But what happens when reading a label leaves you even more confused than when you began?
Case in point: Two bottles of a name-brand pain reliever, one marketed in an “extra-strength” formulation, the other marketed for migraines. The pills in both bottles contain exactly the same ingredients in exactly the same proportions. Yet, not only is the maximum daily dosage of the migraine medicine one-fourth that of the extra-strength one, the list of precautions on the migraine medicine bottle is twice as long as the one on the extra-strength bottle.
So … huh?
Don’t let this confusing scenario dissuade you from reading the labels on the over-the-counter drugs you buy. That’s still something doctors and pharmacists recommend and something that goes a long way toward preventing potentially dangerous nonprescription drug-related problems.
But knowing how to decipher over-the-counter drug labels — knowing what to look for and figuring out what it all means — can take a bit of know-how.
First, all of this underscores the reality that nonprescription drugs are, indeed, drugs that can pose the same risks of overuse, misuse and dangerous interactions as the prescription medications ordered by your physician.
“My concern in general around over-the-counter products is the fact that you can get them without a prescription,” says Dr. Mitchell Forman, dean of Touro University Nevada College of Osteopathic Medicine.
This easy availability can, Forman says, “give people a false sense of security and safety.”
Even the most commonly used over-the-counter drugs can be misused to the point of serious medical harm. Take acetaminophen, sold both generically and under the brand name Tylenol. It’s an effective drug to relieve aches and pains and headaches, Forman says, but it also can pose a serious risk of liver damage when taken incorrectly or mixed with alcohol or some other drugs.
In fact, Cindy Derouin, pharmacy director at Valley Hospital Medical Center, says that acetaminophen-associated overdoses in the U.S. each year account for about 56,000 emergency room visits, 26,000 hospitalizations and more than 450 deaths.
The maximum allowable daily adult dose of acetaminophen is 4,000 milligrams, Derouin says. “That sounds like a lot, but extra-strength Tylenol has 500 milligrams per tablet, so if you took more than eight tablets in a day, you’d exceed the maximum recommended dose. But how many people take Tylenol and never read the label?”
In addition, Derouin says, “one of the things that makes it challenging is, acetaminophen is the active ingredient in more than 100 products and combination products that go under different names, such as Sinutab, Midol, Dristan (and the prescription drugs) Norco and Lortab. So what’s really challenging is, you have to look and you have to add it all up. That’s how you get into … an overdose situation.”
In an effort to minimize acetaminophen overdoses, the U.S. Food and Drug Administration in January even asked physicians to no longer prescribe acetaminophen medications containing more than 325 milligrams per dose.
When considering any nonprescription drug, a consumer first should read the drug’s label to see exactly what’s in it. Over-the-counter labels always list the active ingredients of the drug, how much of each ingredient is contained in each pill, tablet or dose, and what each ingredient does.
That list of active ingredients also tells you the chemical name, adds Leiana Oswald, an assistant professor of pharmacy practice at Roseman University of Health Sciences in Henderson. “Some people don’t even realize that Tylenol is acetaminophen.”
Next, make sure that the active ingredients in the nonprescription medication you’re considering don’t duplicate ingredients you may be taking in another over-the-counter or prescription medication.
For example, consumers “will go and take Tylenol while they’re taking NyQuil because they’ve got a headache,” Oswald says. What they don’t realize is that NyQuil (a nighttime flu medication) also contains acetaminophen, and taking both Tylenol and NyQuil will bring the consumer closer to that daily maximum dose without the consumer realizing it.
The active ingredients list might even reveal a few surprises. For instance, some extra-strength pain relievers contain combinations of aspirin, acetaminophen and caffeine. That caffeine — intended to hasten the analgesic effect of the other two ingredients — could be a problem for people who have high blood pressure or other conditions, while the aspirin could be a problem for those who also are taking blood thinners or who have other conditions.
Some physicians and pharmacists recommend against using multisymptom over-the-counter preparations that target several symptoms at once, such as multisymptom cold relievers, recommending instead consumers opt for nonprescription drugs that target specific symptoms as they arise.
“I encourage and impress upon students that we really want only to take medications for the specific symptom when we have it,” Oswald says. “When you have a cold, you can go through a course of sore throat, a runny nose, then have a cough. If I start right away with a multidose product and I don’t need that decongestant right away, I’m taking a decongestant I don’t need, and this is where we start seeing the side effects creeping in.”
An over-the-counter label also lists cautions for people with certain medical conditions — diabetes, high blood pressure, liver disease, allergies, stomach bleeding or ulcers, pregnancy — as well as other drugs with which the preparation may interact. Forman says the risk of drug interactions increases with every additional drug taken, and adding an over-the-counter drug into an already hefty mix of prescription and nonprescription medications can raise the risk of experiencing potentially harmful side effects.
When taking several drugs, “the likelihood of drug interactions is phenomenal,” he says, and when drugs that are relatively safe to take alone “now are being taken with two, three, eight, 12 medications, it takes on a totally different perspective.”
Always read the list of possible side effects. For example, Derouin says, “a lot of times, antihistamines can make you drowsy or decongestants can raise blood pressure.”
When a patient is prescribed a medication, the physician will counsel the patient, tailoring his or her information to the needs of the individual patient. However, that’s not true when a patient buys an over-the-counter drug, and a layman easily can feel overwhelmed by the glut of information on a nonprescription label.
“When you get an over-the-counter medicine and it gives you a list of 53 different things to worry about, oftentimes you say, ‘I’m not going to read them,’ ” Forman says. “As a health care provider, I can stress to you, based on my experience, the most important things you need to be concerned about, and you don’t get that with an over-the-counter medication.”
So, if you are unsure about an over-the-counter drug, ask your doctor or consult the pharmacist. It’s also wise to purchase your over-the-counter drugs at the same pharmacy at which you purchase prescription drugs. That way, the pharmacist will be able to check it against the prescription drugs you’re already taking, flagging potential problems that could occur with the addition of a new over-the-counter preparation.
Oswald says over-the-counter drugs a patient takes may be entered into a pharmacy’s computer program. The system then will warn the patient if one of the OTC drugs might interact with the prescription medications he or she already is taking.
“That’s the good part about going to the same pharmacy, which is good practice for everybody,” Derouin agrees. “Then they have a complete record and software programs looking to see if a new drug would interfere with other drugs.”
Make it a habit to read the label on every over-the-counter drug you buy every time you buy it. Ingredients, dosages, warning labels and cautions all can change, even in the same branded medication, Oswald says.
For over-the-counter medications that come with dosage cups or spoons, use the devices supplied to administer the medication. And, when buying OTC medications for kids, use preparations formulated specifically for children and don’t try to adjust the dosage of medications formulated for adults.
Dr. John Lepore, chief of pediatrics at Summerlin Hospital and Medical Center, has talked with parents who “come up with, ‘Well, (ages) 6 to 7 is a whole teaspoon, so I’ll cut it in half.’ ”
Dosing for children’s medications actually is weight-based, not age-based, and the dosing directions found on the label of children’s products merely “presumes an average 4- or 5-year-old,” he says. “It’s particularly important that if a parent has any question, to call us. That’s the most important thing: If you’re ever in doubt, call your doctor.”
Also, Lepore says, keep the number of the local poison control center handy, either “posted on the fridge or speed dial of your phone,” just in case.
So why would those migraine and extra-strength headache remedies contain the exact same ingredients and be labeled so differently? Mostly, Oswald says, because the migraine version was studied and approved for use for migraines at a maximum daily dosage of two tablets in 24 hours, versus the higher dosing regimen of the extra-strength preparation, which is approved for aches and pains but not migraines.
In addition, Oswald says, the warning area of the migraine label is larger because it contains additional warnings specific to migraines, including the warning that if symptoms don’t improve or if they worsen after taking one dose, medical help should be sought.
Which leads to a final bit of advice: Don’t use an over-the-counter medication for longer than its manufacturer recommends, and see a doctor if whatever you’re taking a nonprescription drug for doesn’t go away.
Some seemingly simple conditions for which patients might resort to an over-the-counter medication actually can be a much more serious problem, Forman says. “If you’re not improved after X amount of time of taking the medicine, you should seek out medical care.”
Contact reporter John Przybys at firstname.lastname@example.org or 702-383-0280.
Watch out for combo drugs
Over-the-counter and prescription medications often take the form of multiple drugs combined in one pill, capsule or dose. For example, the popular pain and fever medication acetaminophen appears not only in its single-ingredient form (marketed generically and under the popular Tylenol brand name) but as an ingredient in many combination over-the-counter and prescription medications.
Earlier this year, the U.S. Food and Drug Administration recommended that physicians no longer prescribe combination prescription products that contain more than 325 milligrams of acetaminophen per tablet, capsule or dose. According to the FDA, there’s no evidence that taking more than 325 milligrams per dose offers additional benefits that outweigh the risk of severe liver damage —including liver failure and death — that can result from an accidental acetaminophen overdose.
However, consumers also should read the labels of over-the-counter medications they use to see if the medication contains acetaminophen and, then, be sure to follow instructions for the product’s proper use.
In over-the-counter products, acetaminophen often is combined with aspirin, caffeine, and cough and cold ingredients. According to Medline Plus, a consumer information website of the U.S. National Library of Medicine of the National Institutes of Health, over-the-counter combination preparations that contain acetaminophen include Alka-Seltzer Cold and Sinus, NyQuil Cold and Flu Relief, Comtrex Cold and Cough, Contac Sinus, Coricidin, DayQuil, Dimetapp Cold and Fever, Robitussin Cold Cough and Flu, Excedrin, Sine-Aid, Sinutab, Sudafed PE Cold and Cough, Theraflu Sore Throat, Vicks 44 Cough Cold and Flu, and Midol PMS.
In prescription medications, acetaminophen often is combined with another painkiller (often an opioid) and prescribed to patients for pain resulting from an injury, surgical procedure or dental procedure, according to Medline. Prescription combination drugs that contain acetaminophen include Percocet, Procet, Roxicet, DuoCet, Lorcet, Lortab and Vicodin.
For more information about acetaminophen and drugs that contain it, visit Medline Plus.